Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 466, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 1, 2008, 2:20 PM EDT for 4 counties in North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2008, 2:20 PM EDT (18:20 UTC)
- Expired
- Oct 1, 2008, 3:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 1:55 PM EDT, 25 minutes earlier.
Area forecast discussion, Oct 1, 1:55 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT WED OCT 1 2008 .SYNOPSIS... A COLD FRONT WILL DRIFT EAST ACROSS CENTRAL NORTH CAROLINA TODAY. HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND THURSDAY BRINGING MUCH COOLER AND DRIER CONDITIONS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1019 AM... DENSE FOG THAT BLANKETED MUCH OF THE WESTERN HALF OF THE CWA THIS MORNING HAS LIFTED TO JUST SCATTERED LOW STATUS. SATELLITE INDICATED THE STRATUS HAS BEEN SLOWER TO BREAK IN THE SANDHILLS....WHERE A LARGE STRATUS DECK EXTENDS ALL THE WAY TO THE COAST. SURFACE ANALYSIS SHOWS A DIFFUSE COLD FRONT ALONG THE FOOTHILLS...BUT THE COLD FRONT SHOULD BECOME MORE EVIDENT AS IT MAKES IT WAY ACROSS THE CWA TODAY...AS COOLER AND DRIER AIR IS FINALLY ABLE TO MAKE ITS WAY ACROSS THE MOUNTAINS. PRECIPITABLE WATERS FROM GSO/MHX 12Z SOUNDINGS WERE DOWN TO 1 INCH...WHICH MAY HELP TO LESSEN COVERAGE...BUT DRIER MID-LEVEL AIR WILL INCREASE THE WIND THREAT WITH THUNDERSTORMS. THE FREEZING LEVEL FROM THE MHX SOUNDING...WHICH WILL BE REPRESENTATIVE OF THE COASTAL PLAIN... WAS DOWN TO 11 KFT...INCREASING THE THREAT OF HAIL. THE MAIN CHANGE TO THE FORECAST THIS MORNING IS TO EXTEND THE CHANCE OF STORMS WESTWARD INTO THE SANDHILLS AND SOUTHERN PIEDMONT TO REFLECT THE UPDATED SPC DAY ONE OUTLOOK...WHICH EXTENDS THE SLIGHT RISK FURTHER WEST IN THE SOUTH. THIS MAKES SENSE GIVEN THE EXPECTED ORIENTATION OF THE THE SURFACE FRONT AND BOUNDARY LAYER CONVERGENCE ZONE. STILL EXPECT BEST SEVERE POTENTIAL TO REMAIN IN THE COASTAL PLAIN WHERE THE LOW LEVEL CONVERGENCE...BEST INSTABILITY...AND UPPER LEVEL VORT ENERGY (CURRENTLY OVER THE TENNESSEE VALLEY) CROSS PATHS. ONLY HINDRANCE TO THIS IDEA APPEARS TO BE THE LINGERING STRATUS IN THE SOUTH...WHICH MAY LIMIT HEATING FOR AN HOUR OR TWO MORE. STILL EXPECT BREAKS IN CLOUDS TO ALLOW HIGHS TO REACH 80...WHICH WILL BE SUFFICIENT HEATING. COLD FRONT SHOULD MAKE ITS WAY THROUGH MOST OF THE AREA BY JUST AFTER SUNSET...AND GOOD LOW-LEVEL COLD AIR ADVECTION NOTED UPSTREAM IN UPPER-AIR ANALYSIS THIS MORNING AND ALSO EVIDENT IN MODEL FORECASTS...COMBINED WITH SUBSIDENCE BEHIND THE UPPER VORT MAX SHOULD ALLOW SOME OF THE 25KTS OF 925MB WIND TOWARD THE SURFACE. DUE TO THIS...WE MAY SEE A BRIEF PERIOD OF WIND GUSTS BEHIND THE FRONT...ALTHOUGH NOCTURNAL COOLING AND STABILIZATION SHOULD HELP KEEP GUSTS AROUND 15MPH. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... AS OF 310 AM... DRY AND MOSTLY CLEAR. THURSDAY HIGH TEMPERATURES NEAR 70 TO MID 70S...WARMING TO 75 TO 79 FRIDAY. THURSDAY NIGHT LOWS 45 TO 50. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 400 AM... BENIGN WEATHER PATTERN DURING THIS PERIOD. BROAD UPPER LEVEL TROUGH OVER THE EAST COAST AND HIGH PRESSURE TO OUR NORTH. NO PRECIPITATION FORECAST. AFTERNOON HIGHS MID TO UPPER 70S. LOWS IN THE 50S WITH SOME LOWER 60S SOUTH. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... AS OF 155 PM WEDNESDAY... PRIMARY FORECAST PROBLEM REVOLVES AROUND REDUCED VSBYS AND CIGS AND WITH CONVECTION ASSOCIATED WITH A SLOW MOVING COLD FRONT AND A VIGOROUS UPPER TROUGH. AT 17Z THE PRIMARY FRONT EXTENDS NE TO SW FROM NEAR KDAN TO KBUY TO KRCZ. AHEAD OF THE FRONT A COUPLE OF ADDITIONAL BOUNDARIES ARE PRESENT. ONE EXTENDS ALONG AND NEAR I-95 WITH A WIND SHIFT TO THE NW BEHIND IT AND ANOTHER LOCATED JUST EAST ALONG A THERMAL BOUNDARY RESULTING FROM CONVECTION LAST EVENING AND FOG THIS MORNING. COOLER AND MORE STABLE AIRMASS HAS ALREADY MOVED THROUGH THE W PIEDMONT AND THE THREAT OF CONVECTION IS OVER AT KINT AND KGSO. STILL COULD SEE A SHOWER AT KRDU BUT THREAT IS LIMITED UNTIL EARLY THIS EVENING. FURTHER E AT KRWI AND ESPECIALLY KFAY THE ATMOSPHERE HAS A BIT MORE INSTABILITY (STILL MARGINAL WITH MLCAPES AROUND 1000 J/KG) TO SUPPORT CONVECTION. IMPRESSIVE BULK SHEAR VALUES AT 0-6KM NEAR 60 KTS SUGGESTS THAT STORMS HAVE THE POTENTIAL TO BE ORGANIZED. BECAUSE OF THE THREAT IS MARGINAL WILL KEEP MENTION OF WIND GUSTS OUT OF PREVAILING TAFS FOR NOW. SFC FRONT AND TROF MOVES OFFSHORE OVERNIGHT ALLOWING THE ATMOS TO STABILIZE AND SKIES TO CLEAR. WITH COLD ADVECTION COULD SEE SOME WIND GUSTS THIS EVE AND AGAIN ON THU. LOOKING BEYOND 12Z THURSDAY... HIGH PRESSURE SHOULD RESULT IN MAINLY FAIR WEATHER VFR CIGS AND VSBYS THROUGH THE WEEKEND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...SMITH/WSS SHORT TERM...RLH LONG TERM...RLH AVIATION...BLAES
Hazardous weather outlook, Oct 1, 1:46 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 146 PM EDT WED OCT 1 2008 NCZ011-027-028-042-043-077-078-085-086-088-089-021000- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 146 PM EDT WED OCT 1 2008 ...SEVERE THUNDERSTORM WATCH 910 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT MOVE ACROSS THE AREA. MOST OF THE THUNDERSTORM ACTIVITY WILL DEVELOP EAST OF US HIGHWAY 1 DURING THE EARLY AFTERNOON HOURS...AND THE BEST POTENTIAL FOR SEVERE WEATHER SHOULD BE CONFINED TO THE COASTAL PLAIN. ANY STORMS THAT DO BECOME SEVERE WILL HAVE THE POTENTIAL TO PRODUCE PENNY SIZE HAIL AND WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON. NCZ010-026-041-021000- WARREN-FRANKLIN-WAKE- 146 PM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT MOVE ACROSS THE AREA. MOST OF THE THUNDERSTORM ACTIVITY WILL DEVELOP EAST OF US HIGHWAY 1 DURING THE EARLY AFTERNOON HOURS...AND THE BEST POTENTIAL FOR SEVERE WEATHER SHOULD BE CONFINED TO THE COASTAL PLAIN. ANY STORMS THAT DO BECOME SEVERE WILL HAVE THE POTENTIAL TO PRODUCE PENNY SIZE HAIL AND WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON. NCZ007>009-021>025-038>040-073>076-083-084-021000- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 146 PM EDT WED OCT 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 1, 10:09 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 AM EDT WED OCT 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 3 ESE NEWSOM 35.52N 80.13W
09/30/2008 E0.88 INCH DAVIDSON NC PUBLIC
1009 PM HAIL 2 NE GORDONTOWN 35.77N 80.10W
09/30/2008 E0.75 INCH DAVIDSON NC PUBLIC
HAIL COVERED THE GROUND AND LASTED 5 MINUTES.
1009 PM HAIL 2 N ALTAMAHAW 36.21N 79.50W
09/30/2008 E0.75 INCH ALAMANCE NC POST OFFICE
1035 PM HAIL 5 WSW BURLINGTON 36.06N 79.53W
09/30/2008 E0.75 INCH ALAMANCE NC PUBLIC
1105 PM HAIL 8 W ASHEBORO 35.70N 79.96W
09/30/2008 E0.75 INCH RANDOLPH NC PUBLIC
HAIL COVERED THE GROUND.
&&
ORROCKLocal storm report, Oct 1, 10:43 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 AM EDT WED OCT 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 SSW LEXINGTON 35.76N 80.28W
09/30/2008 E0.75 INCH DAVIDSON NC PUBLIC
HAIL COVERED THE GROUND TO A DEPTH OF AT LEAST 2 INCHES.
&&
ORROCKSpecial weather statement, Oct 1, 2:12 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 212 PM EDT WED OCT 1 2008 NCZ042-077-088-089-011915- CUMBERLAND-HARNETT-JOHNSTON-SAMPSON- 212 PM EDT WED OCT 1 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN CUMBERLAND... HARNETT AND SAMPSON COUNTIES THROUGH 315 PM EDT... AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF EASTOVER...OR ABOUT 7 MILES NORTH OF FAYETTEVILLE... MOVING NORTHEAST AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WADE AROUND 225 PM EDT...LINDEN AROUND 230 PM EDT...GODWIN AROUND 235 PM EDT...FALCON AROUND 240 PM EDT...ERWIN AROUND 245 PM EDT...DUNN AROUND 250 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BLAES
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 8:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 40 min |
| Sep 30, 9:15 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 45 min |
| Sep 30, 9:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 41 min |
| Sep 30, 9:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 43 min |
| Sep 30, 10:24 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 27 min |
| Sep 30, 10:30 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 45 min |
| Oct 1, 3:20 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 34 min |
| Oct 1, 2:25 PM EDT | Tornado Warning | RAH | Cumberland, Harnett, Sampson | 35 min |
| Oct 1, 2:59 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 34 min |
| Oct 1, 3:08 PM EDT | Tornado Warning | RAH | Johnston, Sampson, Wayne | 52 min |
| Oct 1, 3:18 PM EDT | Areal Flood Advisory | RAH | Cumberland | 55 min |
| Oct 1, 3:45 PM EDT | Tornado Warning | RAH | Wayne | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.